Tennessee, 2009

Damaging Wind and Lightning Strike in Tennessee, June 18, 2009

June 18, 2009 · NWS OHX · 2 events in 1 county or zone

As a warm and unstable airmass continued across the Northern Cumberland Plateua region, an area of showers and thunderstorms developed during the late morning hours. One of these thunderstorms reached severe thresholds in Fentress County, producing thunderstorm wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$225,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

As a warm and unstable airmass continued across the Northern Cumberland Plateua region, an area of showers and thunderstorms developed during the late morning hours. One of these thunderstorms reached severe thresholds in Fentress County, producing thunderstorm wind damage. Another thunderstorm that developed in Fentress County produced a lightning stike that destroyed four oil tanks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 18, 8:56 AM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 18, 8:56 AM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
956 AM CDT THU JUN 18 2009

.MESOSCALE UPDATE...
A LINE OF INTENSE THUNDERSTORMS HAD CROSSED THE OHIO RIVER AND WAS
MOVING RAPIDLY SE AT 50 TO 55 MPH. AT ITS CURRENT SPEED...THE LINE
OF THUNDERSTORMS SHOULD MOVE INTO OUR EXTREME NE COUNTIES
PARTICULARLY PICKETT AND FENTRESS BETWEEN 1645 AND 17Z. OTHER
COUNTIES THAT MAY BE AFFECTED INCLUDE CLAY AND OVERTON. THE MAIN
THREAT IS STRONG DAMAGING WINDS.

&&

.PREV DISCUSSION... /ISSUED 503 AM CDT THU JUN 18 2009/

MESOSCALE UPDATE...
CLOUD TOPS ARE WARMING ACROSS SOUTHERN KY AND MIDDLE TN WITH ONLY
ONE LONE SHOWER/TSTM ON DOPPLER AT 0938Z AND ITS LOCATED IN SOUTHERN
VAN BUREN CO HEADED INTO SEQUATCHIE CO. STORM STRUCTURE DOES SHOW
A WEAK CORE ALOFT IN EXTREME NORTHWEST SEQUATCHIE CO AND SCAN CONTINUES
TO SHOW THIS STORM INTENSIFYING AS IT MOVES SOUTHEAST.

MUCH HIGHER MLCAPES EXISTS ACROSS EASTERN MIDDLE TN/PLATEAU AT 10Z
WITH MID-LEVEL LAPSE RATES AROUND 7 DEG/KM THIS AREA. AS UPPER RIDGE
BUILDS INTO MIDDLE TN FROM THE WEST DURING THE DAY LOOKS LIKE THE
GREATER INSTABILITY WILL BE ACROSS EASTERN MIDDLE TN AND PLATEAU
THROUGHOUT THE DAY. WESTERN MIDDLE TN WILL BE UNDER THE INFLUENCE OF
SUBSIDENCE WHICH WILL SUPPRESS CONVECTION DURING THE DAY.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

STEIGERWALDT
Hazardous weather outlook, Jun 18, 4:37 AM CST, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
537 AM CDT THU JUN 18 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-191030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
537 AM CDT THU JUN 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL OCCASIONALLY MOVE SOUTHEAST ACROSS THE COUNTY
WARNING AREA TODAY. THE NORTHEAST THIRD OF THE AREA WILL HAVE A
SLIGHT RISK OF SEVERE WEATHER...WITH DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

17/MAG

In the hours before

Local storm report, Jun 18, 10:24 AM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1124 AM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     TSTM WND DMG     KINGSTON SPRINGS        36.10N 87.10W
06/17/2009                   CHEATHAM           TN   EMERGENCY MNGR

            TREES AND POWER LINES DOWN COUNTY WIDE.

0525 PM     HAIL             KINGSTON SPRINGS        36.10N 87.10W
06/17/2009  E0.50 INCH       CHEATHAM           TN   EMERGENCY MNGR

0550 PM     HAIL             LEWISBURG               35.45N 86.79W
06/17/2009  E0.25 INCH       MARSHALL           TN   EMERGENCY MNGR

0552 PM     FUNNEL CLOUD     1 W LEWISBURG           35.45N 86.81W
06/17/2009                   MARSHALL           TN   EMERGENCY MNGR

            SPOTTED 1 MILE WEST OF LEWISBURG ON HWY 373.

0725 PM     HAIL             CLARKSVILLE             36.56N 87.35W
06/17/2009  E0.25 INCH       MONTGOMERY         TN   EMERGENCY MNGR

            PREACHERS MILL RD.

0727 PM     TSTM WND DMG     CLARKSVILLE             36.56N 87.35W
06/17/2009                   MONTGOMERY         TN   EMERGENCY MNGR

            TREES AND POWER LINES DOWN COUNTY WIDE.

0728 PM     HAIL             CLARKSVILLE             36.56N 87.35W
06/17/2009  E0.25 INCH       MONTGOMERY         TN   EMERGENCY MNGR

            ST. HWY 12

1025 PM     TSTM WND DMG     DOVER                   36.48N 87.84W
06/17/2009                   STEWART            TN   EMERGENCY MNGR

            TREES AND POWER LINES DOWN COUNTY WIDE.

&&

CDG

The radar

The Knoxville radar (KMRX), 129 km away, was scanning. The volume nearest the first event began at 17:26 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Fentress

When
June 18, 11:25 AM CST
Where
Fentress County, 2.15 mi NNE of Stockton
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
36.430, -84.810

Lightning strike destroyed an Oil Tank. One of the tanks exploded and flew 300 feet from its original location. Newspaper reported that this one tank broke off a crossmember of a utility pole and severed power and utility lines before coming to rest across the road from its original position. There was only a small amount of oil in the bottom of the tanks, which helped keep a fire that had also broken out due to the lightning strike from spreading to three other tanks in the same area.

Thunderstorm Wind, Fentress

When
June 18, 11:31 AM CST
Where
Fentress County, 2.15 mi NNE of Stockton
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
36.429, -84.805

Several trees were blown down in the Mt. Helen area.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183325, 183328.